Nebraska, 2024

Hail in Nebraska, July 12, 2024

July 12, 2024 · NWS LBF · 1 event in 1 county or zone

Isolated thunderstorms developed over the Pine Ridge of northern Sheridan county during the early evening hours of July 12th. These storms became severe over northeastern Sheridan county where they produced quarter sized hail north of Gordon.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LBF wrote it up.

Isolated thunderstorms developed over the Pine Ridge of northern Sheridan county during the early evening hours of July 12th. These storms became severe over northeastern Sheridan county where they produced quarter sized hail north of Gordon.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS North Platte, NE wrote its last area forecast discussion before the first event at Jul 12, 4:23 PM MST, 49 minutes earlier. Its key messages:

  • * A marginal risk (risk level 1 of 5) of severe thunderstorms are possible this evening across portions of the Panhandle and the Sandhills with hail, briefly strong winds, and lightning being the main threats. * Dangerous heat continues through Monday with heat advisories in effect as heat indices rise above 100 degrees. * Cooler temperatures return on Tuesday lasting through the end of the week as highs fall back into the 80s. * Active weather returns on Tuesday with near-daily afternoon and evening thunderstorms, although, the risk of severe storms remains uncertain.
Area forecast discussion, Jul 12, 4:23 PM MST, 49 minutes before
Area Forecast Discussion
National Weather Service North Platte NE
623 PM CDT Fri Jul 12 2024

.KEY MESSAGES...

* A marginal risk (risk level 1 of 5) of severe thunderstorms are
  possible this evening across portions of the Panhandle and the
  Sandhills with hail, briefly strong winds, and lightning being the
  main threats.

* Dangerous heat continues through Monday with heat advisories in
  effect as heat indices rise above 100 degrees.

* Cooler temperatures return on Tuesday lasting through the end of
  the week as highs fall back into the 80s.

* Active weather returns on Tuesday with near-daily afternoon and
  evening thunderstorms, although, the risk of severe storms remains
  uncertain.

&&

.SHORT TERM /THROUGH MONDAY/...
Issued at 354 PM CDT Fri Jul 12 2024

Isolated showers and thunderstorms will develop across portions of
the Panhandle and into the Sandhills as a shortwave trough tracks
across western Nebraska. Significant instability exists across much
of the Sandhills and eastern Panhandle, however, latest model
soundings suggest enough of a capping inversion to help limit
convection. On the other hand, if a parcel can force their way
through the inversion, due to outflow from western storms,
convection will be possible further to the east. With ample
instability, these storms will have the potential to quickly become
severe before more stable air moves in after sunset. Hail and
briefly gusty winds along with frequent lightning will all be
possible in these isolated thunderstorms. An another round of more
widespread stratiform rain with embedded thunderstorms is possible
overnight, however, these are not expected to be severe.

The majority of the weather through Monday will remain calm and dry.
Some additional thunderstorm chances return on Saturday evening as
another short wave pushes through South Dakota. A stray storm may
move across northern Nebraska before quickly exiting or diminishing.

The main concern through Monday will be the extremely hot
temperatures. Latest models suggest 850 mb temperatures well into
the 28 to 32 degree C range which will result in surface high
temperatures in the upper 90s to low 100s. This combined with
increasing surface dewpoints will allow for heat indices to rise to
dangerous levels into the 100 to 105 range. Those with outside
activities will need to take extra precautions this weekend and into
Monday as these temperatures may result in heat related illnesses.
Heat advisories remain in effect for much of north central and
western Nebraska through Monday before temperatures begin to
moderate.

&&

.LONG TERM /MONDAY NIGHT THROUGH FRIDAY/...
Issued at 354 PM CDT Fri Jul 12 2024

Active weather returns on Monday night as a frontal system moves
across Nebraska. Severe storms may be possible as the front provides
enough lift and instability increases through the afternoon. Storms
will develop across the Panhandle and move eastward through the
evening with the best chance for severe storms after 7pm CT.
Additional details on severe probability and development will become
clearer in the next few days.

Additional rain and thunderstorm chances continue through Thursday
as several disturbances affects the area. Near daily thunderstorm
chances are possible, however, the severe risk remains uncertain a
this time.

In addition to increased rain chances through next week, this front
will also bring much cooler temperatures to north central Nebraska.
Highs return to near normal in the 80s for Tuesday through Thursday
with lows in the upper 50s to low 60s.

&&

.AVIATION /00Z TAFS THROUGH 00Z SUNDAY/...
Issued at 623 PM CDT Fri Jul 12 2024

VFR conditions are expected to continue through western and north
central Nebraska tonight through tomorrow evening. Of concern will
be the potential for isolated to scattered thunderstorms across
western and north central Nebraska tonight. Latest CAM guidance
keeps storms developing more across northwest Nebraska and western
Cherry county. At this time, current thinking is that storms should
avoid both terminals, however, this may need amendments if a storm
quickly develops in vicinity of a terminal.

&&

.LBF WATCHES/WARNINGS/ADVISORIES...
Heat Advisory from 1 PM CDT /noon MDT/ Saturday to 7 PM CDT /6
PM MDT/ Sunday for NEZ004>010-022>029-035>038-056-094.
Heat Advisory until 7 PM CDT /6 PM MDT/ Monday for NEZ057>059-
069>071.

&&

SHORT TERM...Kulik
LONG TERM...Kulik
AVIATION...Richie
Hazardous weather outlook, Jul 12, 9:21 AM MST, 7 hours 51 minutes before
Hazardous Weather Outlook
National Weather Service North Platte NE
1121 AM CDT Fri Jul 12 2024

NEZ004>010-022>029-035>038-056>059-069>071-094-131630-
Sheridan-Eastern Cherry-Keya Paha-Boyd-Brown-Rock-Holt-Garden-Grant-
Hooker-Thomas-Blaine-Loup-Garfield-Wheeler-Arthur-McPherson-Logan-
Custer-Deuel-Keith-Perkins-Lincoln-Chase-Hayes-Frontier-
Western Cherry-
1121 AM CDT Fri Jul 12 2024 /1021 AM MDT Fri Jul 12 2024/

This Hazardous Weather Outlook is for portions of western and north
central Nebraska.

.DAY ONE...Tonight.

Dangerous heat begins today for portions of western Nebraska,
primarily in the panhandle and south of I-80, where highs will reach
the mid to upper 90s.

Scattered thunderstorms develop in northwest Nebraska late this
afternoon and will spread southeast through the evening. Some storms
may be strong or severe, with hail and wind being the main threats.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

The heat wave takes over all of western and north central Nebraska
this weekend with many locations exceeding 100 for either afternoon
highs or heat index values. Relief comes Monday for the Sandhills
and
Tuesday for areas south of the interstate.

Thunderstorm chances increase again late Sunday and continue through
midweek, with the greatest potential for widespread moisture coming
Tuesday. The severe threat is uncertain at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Local storm report, Jul 12, 3:29 PM MST, 1 hour 43 minutes before
Preliminary Local Storm Report
National Weather Service North Platte NE
529 PM CDT Fri Jul 12 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0440 PM     Extreme Heat     1 N North Platte        41.14N 100.77W
07/12/2024  M102 F           Lincoln            NE   Mesonet

            Mesonet station EW7234 North Platte
            (midtown).

0405 PM     Extreme Heat     5 NE Hershey            41.20N 100.93W
07/12/2024  M101 F           Lincoln            NE   Mesonet

            Mesonet station EW5818 North Platte.

0410 PM     Extreme Heat     1 ESE North Platte      41.13N 100.75W
07/12/2024  M101 F           Lincoln            NE   Mesonet

            Mesonet station EW6000 North Platte 1SE.

0435 PM     Extreme Heat     3 S North Platte        41.09N 100.77W
07/12/2024  M101 F           Lincoln            NE   Mesonet

            Mesonet station NB068 North Platte 3S.

0440 PM     Extreme Heat     8 SSE Bartlett          41.78N 98.49W
07/12/2024  M101 F           Wheeler            NE   Mesonet

            Mesonet station 2073D Bartlett 8SSE.

0440 PM     Extreme Heat     Chambers                42.20N 98.75W
07/12/2024  M101 F           Holt               NE   Mesonet

            Mesonet station DW6767 Chambers.

0455 PM     Extreme Heat     1 NNW Imperial          40.53N 101.65W
07/12/2024  M101 F           Chase              NE   Mesonet

            Mesonet station DVI08161 Imperial.

0205 PM     Extreme Heat     4 NNW Ainsworth         42.60N 99.90W
07/12/2024  M100 F           Brown              NE   Mesonet

            Mesonet station DVI10084 Ainsworth 4NW.

0355 PM     Extreme Heat     7 SSW Ewing             42.16N 98.39W
07/12/2024  M100 F           Holt               NE   Mesonet

            Mesonet station DVI05950 Ewing 7SSW.

0405 PM     Extreme Heat     3 SSW North Platte      41.10N 100.80W
07/12/2024  M100 F           Lincoln            NE   Mesonet

            Mesonet station DVI10475 North Platte 2SW.

0440 PM     Extreme Heat     1 N Valentine           42.88N 100.55W
07/12/2024  M100 F           Cherry             NE   Mesonet

            Mesonet station EW3958 Valentine 1N.

0450 PM     Extreme Heat     1 W North Platte        41.13N 100.80W
07/12/2024  M100 F           Lincoln            NE   Mesonet

            Mesonet station GW1126 North Platte.

&&
Special weather statement, Jul 12, 4:11 PM MST, 1 hour 1 minute before
Special Weather Statement
National Weather Service North Platte NE
611 PM CDT Fri Jul 12 2024

NEZ005-006-008-130000-
Brown NE-Eastern Cherry NE-Keya Paha NE-
611 PM CDT Fri Jul 12 2024

...A STRONG THUNDERSTORM WILL IMPACT EAST CENTRAL CHERRY...
NORTHWESTERN BROWN AND SOUTHWESTERN KEYA PAHA COUNTIES THROUGH 700 PM
CDT...

At 610 PM CDT, Doppler radar was tracking a strong thunderstorm 10
miles southeast of Valentine, moving southeast at 25 mph.

HAZARD...Wind gusts up to 50 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Johnstown, Wood Lake, Bobcat State Wildlife Management Area, Antelope
Peak, Moon Lake, Meadville, and North River Trail.

This includes the following highways...
 Highway 20 between mile markers 202 and 237.
 Highway 83 between mile markers 195 and 204, and near mile marker
207.
 Highway 12 between mile markers 39 and 50.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in North Platte.

&&

LAT...LON 4270 10060 4286 10047 4284 9976 4225 10016
TIME...MOT...LOC 2310Z 300DEG 23KT 4274 10044

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH
Special weather statement, Jul 12, 4:26 PM MST, 46 minutes before
Special Weather Statement
National Weather Service North Platte NE
626 PM CDT Fri Jul 12 2024

NEZ094-130000-
Western Cherry NE-
626 PM CDT Fri Jul 12 2024

...A STRONG THUNDERSTORM WILL IMPACT WEST CENTRAL CHERRY COUNTY
THROUGH 700 PM CDT...

At 626 PM CDT, Doppler radar was tracking a strong thunderstorm 19
miles southeast of Gordon, moving southeast at 20 mph.

HAZARD...Wind gusts up to 50 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Highway 61 crossing the Snake River.

This includes Highway 61 between mile markers 198 and 204.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4263 10203 4270 10195 4261 10161 4242 10185
TIME...MOT...LOC 2326Z 304DEG 18KT 4262 10192

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...50 MPH

Brown
Special weather statement, Jul 12, 5:12 PM MST, 0 minutes before
Special Weather Statement
National Weather Service North Platte NE
612 PM MDT Fri Jul 12 2024

NEZ004-130045-
Sheridan NE-
612 PM MDT Fri Jul 12 2024

...A STRONG THUNDERSTORM WILL IMPACT NORTHEASTERN SHERIDAN COUNTY
THROUGH 645 PM MDT...

At 611 PM MDT, Doppler radar was tracking a strong thunderstorm near
Gordon, moving southeast at 15 mph.

HAZARD...Wind gusts up to 50 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Gordon.

This includes Highway 20 between mile markers 104 and 111.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4287 10235 4294 10223 4290 10209 4279 10209
      4271 10214
TIME...MOT...LOC 0011Z 304DEG 15KT 4288 10223

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...50 MPH

Brown

The radar

The Rapid City radar (KUDX), 145 km away, was scanning. The volume nearest the first event began at 00:09 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Sheridan

When
July 12, 5:12 PM MST
Where
Sheridan County, 6.91 mi N of Gordon
Measured
1 in hail
Reported by
COOP Observer
Coordinates
42.900, -102.200

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2024Every state in 2024This day in weather historyWarnings in Nebraska, July 2024

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1197021.